Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 39, NWS Jackson, KY

April 7, 2006Pulaski County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 7, 2006, 3:36 PM EDT for Pulaski County, Kentucky. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2006, 3:36 PM EDT (19:36 UTC)
Expired
Apr 7, 2006, 4:15 PM EDT
In force
39 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Pulaski County, KY

The radar

The Jackson,KY radar (KJKL), 127 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 4:10 PM EDTHAIL 0.75Eubank, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 3:08 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 071938
SVRJKL
KYC199-072015-
/O.NEW.KJKL.SV.W.0039.060407T1936Z-060407T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
336 PM EDT FRI APR 7 2006

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 415 PM EDT

* AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CAINS STORE...OR ABOUT 18 MILES WEST OF SOMERSET...AND MOVING EAST
  AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOGUE...STAB AND POINTER BY 345 PM EDT
  SCIENCE HILL AND PULASKI BY 350 PM EDT
  DABNEY BY 355 PM EDT
  SHOPVILLE...VALLEY OAK AND BOBTOWN BY 400 PM EDT
  BENT BY 405 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3713 8491 3704 8490 3702 8479 3702 8450
      3705 8427 3720 8436 3733 8449 3735 8457

$$
HAL
2 follow-up statements
000 
WWUS53 KJKL 072000
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
359 PM EDT FRI APR 7 2006

KYC199-072015-
/O.CON.KJKL.SV.W.0039.000000T0000Z-060407T2015Z/
PULASKI KY-
359 PM EDT FRI APR 7 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR PULASKI COUNTY...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BOBTOWN...OR ABOUT 12 MILES NORTH OF SOMERSET...MOVING
EAST AT 55 MPH.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING
FOR EASTERN KENTUCKY.

LAT...LON 3713 8491 3704 8490 3702 8479 3702 8450
      3705 8427 3720 8436 3733 8449 3735 8457

$$
JACOBSON
000 
WWUS53 KJKL 072013
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
412 PM EDT FRI APR 7 2006

KYC199-072022-
/O.EXP.KJKL.SV.W.0039.000000T0000Z-060407T2015Z/
PULASKI KY-
412 PM EDT FRI APR 7 2006

...THE SEVERE THUNDERSTORM WARNING FOR PULASKI COUNTY WILL BE 
ALLOWED TO EXPIRE AT 415 PM EDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING
FOR EASTERN KENTUCKY.

LAT...LON 3713 8491 3704 8490 3702 8479 3702 8450
      3705 8427 3720 8436 3733 8449 3735 8457

$$

JACOBSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 11:44 AM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Apr 7, 11:44 AM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1144 AM EDT FRI APR 7 2006

.DISCUSSION...

TEMPS HAVE WARMED FASTER THAN EXPECTED...AND NEW GUIDANCE CAME IN
WARMER THAN PREVIOUSLY FORECAST. HAVE RAISED TEMPS TO ALLOW FOR
UPPER 70S TODAY. DEW POINTS HAVE ALSO JUMPED HIGHER...INTO THE
50S...DURING THE MORNING. STILL HIGHER DEW POINTS MAY BE REALIZED
THIS AFTERNOON...ESPECIALLY IN OUR WESTERN COUNTIES. HAVE AN
INCREASING CONCERN FOR SEVERE THUNDERSTORMS THIS AFTERNOON...
ESPECIALLY IN OUR WESTERN COUNTIES.
&&

.PREV DISCUSSION...

350 AM EDT FRI APR 7 2006

88D HAS WIDELY SCT SHRA ACROSS THE CWFA WITH THE BEST COVERAGE IN
THE BLUEGRASS AND ALONG THE TN BORDER. A FEW LTGN STRIKES IN NRN
KY...JUST EAST OF OUR NRN COUNTIES. 7Z SFC CHART HAS A WARM FNT FROM
A LOW PRESS OVER LNK...JUST SOUTH OF HUF...NORTH OF SDF/LEX/JKL...
BUT SOUTH OF CVG/HTS. BULK OF ISENTROPIC PCPN IN ERN OH TO W/VA.
WARM FNTL PCPN SHOWING UP AS A FAIRLY WELL DEFINED LINE FROM JUST
NORTH OF BMI/IND/LEX/IOB. IT LOSES ITS IDENTITY AS IT GETS INTO THE
HILLS OF ERN KY WITH LITTLE PCPN TO MARK THE PASSAGE. A LINE OF
ENHANCED THETA-E TSRA FROM HUF TO PAH WITH NUMEROUS LTGN STRIKES TO
MARK ITS LOCATION.

MOST OF THE COMMONWEALTH WILL BE CAUGHT INBETWEEN TWO SYSTEMS TODAY.
A CLOSED LOW IN THE CENTRAL PLAINS WILL DROP SOUTHEAST AND OPEN UP
IN RESPONSE TO A VORT MAX ROTATING AROUND IT. THIS WILL BRING
SHRA/TSRA TO THE TN VLY THIS AFTERNOON. IT WILL BE ENHANCED WITH THE
DAYTIME HEATING BUT LIMITED BY THE CLOUD COVER. THEN AS A
DEFORMATION ZONE DEVELOPS IN THE NRN STREAM IN THE LOWER GT LKS AND
DROPS INTO THE LOWER OH VLY...IT WILL PUSH A RATHER VIGOROUS SQUALL
LINE AHEAD BRINGING ANOTHER AND POTENTIALLY MORE INTENSE ROUND OF
WEATHER TO THE AREA GENERALLY BETWEEN 02 AND 10Z. COOLER AND DRIER
AIR WILL PUSH INTO THE AREA BEHIND THE SQUALL LINE WITH A RAPID
DECREASE IN PCPN COVERAGE. LOOK FOR TEMPERATURES TO REMAIN RATHER
WARM OVERNIGHT UNTIL FNTL PASSAGE TOWARDS DAWN AND THEN A
SIGNIFICANT WIND SHIFT TO THE NORTH WILL KEEP MINIMAL DIURNAL GAINS
FROM THE SUN WITH TEMPS ONLY RISING INTO THE LOWER 50S ON SAT AFTER
MID 70S TODAY.

BEHIND THE COLD FNT EXPECT FAIR WEATHER WITH A GRADUAL WARMING
TREND. HIGHS WILL APPROACH 60 FOR SUN...MID 60S ON MON...AND LOWER
70S BY WED. THE NEXT POTENTIAL WEATHER MAKER WILL CROSS THE GT LKS
LATE WED...DRAGGING A WEAK BOUNDARY THRU THE CWFA WED NITE/THU BUT
LITTLE PCPN AND PRACTICALLY NO DROP IN TEMPS.

WILL HAVE TO KEEP AN EYE ON THE LOW TEMPS SUN MORNING AS ALL THE
MODELS ARE DROPPING THE MERCURY INTO THE LOWER 30S. IF THE COLD AIR
REALLY RUSHES IN...WE MAY SEE A DECENT FROST WITH CROPS AND GARDENS
JUST STARTING TO GROW.

1105 PM EDT THU APR 6 2006

UPDATED THE TEMPERATURES AND WINDS FOR THE REST OF TONIGHT...AND
GOT RID OF THE EVENING WORDING. THE PRECIPITATION HAS TAPERED OFF
SOME COMPARED TO EARLIER THIS EVENING. THERE WILL CONTINUE TO BE
SOME ISOLATED SHOWERS POSSIBLE THROUGH THE MORNING HOURS. THE RADAR
IS SHOWING SOME AREAS OF PRECIPITATION WHICH ARE MOVING TOWARD THE
AREA. THERE IS STILL AN ISOLATED CLAP OF THUNDER EMBEDDED IN SOME OF
THE SHOWERS THAT ARE APPROACHING. STARTING AT ABOUT 2 PM EDT ON
FRIDAY...CONDITIONS WILL BE RIPE FOR THE DEVELOPMENT OF POTENTIALLY
SEVERE THUNDERSTORMS. THE ISSUE WILL BE...GETTING THE STORMS
INITIATED. THE FRONT WILL STILL BE WELL TO THE WEST AND WILL NOT BE
MOVING THROUGH THE AREA UNTIL LATE FRIDAY NIGHT. IF SOME CONVECTION
GETS GOING...THERE WILL BE A LOT OF UNSTABLE AIR FOR THESE STORMS TO
GROW. SPC HAS THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. WE
REALLY WILL HAVE TO WAIT UNTIL TOMORROW TO SEE WHERE THESE STORMS
INITIATE...HOWEVER WE SHOULD BE PREPARED FOR POTENTIAL SEVERE
THUNDERSTORMS. THE REST OF THE FORECAST IS ON TRACK.

510 PM EDT THU APR 6 2006

FOR THE PERIOD TONIGHT THROUGH SUNDAY...

MODELS DISAGREE ON POTENTIAL FOR SEVERE THUNDERSTORMS ON FRIDAY AND
FRIDAY NIGHT...OTHERWISE THEY ARE IN GOOD AGREEMENT OVER THE NEXT
FEW DAYS.

DEEP LOW PRESSURE OVER THE PLAINS WILL TRANSLATE SOUTHEAST ALONG
WITH ITS UPPER SUPPORT TONIGHT THROUGH FRIDAY NIGHT. A WARM FRONTAL
BOUNDARY ASSOCIATED WITH THE LOW WILL MOVE NORTHEAST OVER THE
FORECAST AREA TONIGHT. ISENTROPIC LIFT WITH THIS FRONT IS
RESPONSIBLE FOR THE PRECIP CURRENTLY AFFECTING THE NORTHERN PORTION
OF OUR FORECAST AREA. THE PRECIP IS DEVELOPING FURTHER SOUTH AT THE
PRESENT TIME...BUT WILL HEAD NORTH TONIGHT AS THE FRONTAL BOUNDARY
GOES IN THAT DIRECTION.

WE SHOULD BE FIRMLY IN THE WARM SECTOR ON FRIDAY...WITH THE FRONTAL
BOUNDARY SLOWLY SINKING BACK TOWARD US AS A COLD FRONT. THE NAM IS
MORE UNSTABLE THAN THE GFS ON FRIDAY AFTERNOON AND EVENING. APPEARS
THAT THE GFS HAS THE MOISTURE TRANSPORT WRAPPED UP WITH CONVECTION
TO OUR SOUTH...NOT ALLOWING OUR DEW POINTS TO COME UP AS HIGH AS THE
NAM. CONFIDENCE IN THE OUTCOME IS NOT HIGH. HOWEVER...THE MAIN
EFFECT MAY END UP BEING ON THE SEVERE THREAT...BECAUSE POPS IN THE
MOS FROM BOTH MODELS ARE SIMILAR...AND HAVE FOLLOWED. ONE ISSUE FOR
PRECIP ON FRIDAY IS A TRIGGER/FOCUS TO INITIATE CONVECTION...HENCE
OUR POPS ARE ONLY IN THE CHANCE CATEGORY. IF WE DO GET STRONG
INSTABILITY AND CONVECTION INITIATION FRIDAY AFTERNOON...SOME
SUPERCELLS WILL PROBABLY OCCUR DUE TO WINDS ALOFT...WITH HAIL AND
WINDS BEING MAIN THREATS.

STILL LOOKS LIKE RIGHT ENTRANCE REGION OF ANTICYCLONIC UPPER JET
WILL BE FAVORABLE FOR LIFT OVER US ON FRIDAY NIGHT AS THE FRONT
MOVES IN...AND HAVE USED CATEGORICAL POPS.

ANY LINGERING RAIN...MOST LIKELY IN THE SOUTHEAST...WILL END ON
SATURDAY AND SKIES WILL CLEAR LATE SATURDAY AND SATURDAY
NIGHT...WITH SUNNY SKIES ON SUNDAY AS SURFACE HIGH PRESSURE MOVES
OVER THE OHIO VALLEY.

FOR THE PERIOD SUNDAY NIGHT THROUGH THURSDAY...

FAIR WEATHER AND MODERATING TEMPERATURES TO DOMINATE THROUGH
WEDNESDAY AFTERNOON AS RIDGING AT THE SFC AND ALOFT MAINTAIN THEIR
INFLUENCE ACROSS THE OHIO AND TN VALLEYS. TROUGH APPROACHES BY THE
MIDDLE OF THE WEEK. HAVE MAINTAINED A SLOWER TREND WITH THIS FEATURE
PER HPC/ECMWF/ENSMEAN GUIDANCE...WITH 30 POPS RETURNING BY THURSDAY.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

HAL
Hazardous weather outlook, Apr 7, 2:45 PM EDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
245 PM EDT FRI APR 7 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
245 PM EDT FRI APR 7 2006

...MODERATE RISK OF SEVERE THUNDERSTORMS OVER EASTERN KENTUCKY THIS
AFTERNOON INTO TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND THIS
EVENING. THE STORM PREDICTION CENTER INDICATES THERE IS A MODERATE
RISK OF SEVERE WEATHER FROM THESE STORMS. THE MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS...BUT TORNADOES ARE ALSO A POSSIBILITY.
MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED LATE TONIGHT...BUT THE
RISK OF SEVERE WEATHER FROM THESE LATE NIGHT STORMS WILL NOT BE AS
GREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SOME THUNDERSTORMS MAY LINGER INTO EARLY SATURDAY IN SOUTHEAST
KENTUCKY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND
THURSDAY.

TEMPERATURES EARLY SUNDAY MORNING MAY DROP INTO THE LOWER 30S. THERE
IS A CHANCE FOR SIGNIFICANT FROST DAMAGE TO YOUNG FLOWERS AND CROPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:55 PM EDTSevere Thunderstorm WarningJKLRockcastle35 min
Apr 7, 4:07 PM EDTSevere Thunderstorm WarningJKLJackson23 min
Apr 7, 4:13 PM EDTSevere Thunderstorm WarningJKLEstill32 min
Apr 7, 4:20 PM EDTSevere Thunderstorm WarningJKLLee40 min
Apr 7, 4:27 PM EDTSevere Thunderstorm WarningJKLLaurel33 min
Apr 7, 4:30 PM EDTSevere Thunderstorm WarningJKLOwsley30 min
Apr 7, 4:35 PM EDTSevere Thunderstorm WarningJKLBreathitt55 min
Apr 7, 4:43 PM EDTSevere Thunderstorm WarningJKLClay17 min
Apr 7, 4:49 PM EDTSevere Thunderstorm WarningJKLMagoffin26 min
Apr 7, 4:54 PM EDTSevere Thunderstorm WarningJKLLeslie22 min
Apr 7, 5:04 PM EDTSevere Thunderstorm WarningJKLWayne26 min
Apr 7, 5:08 PM EDTSevere Thunderstorm WarningJKLFloyd, Knott, Perry37 min
Apr 7, 5:22 PM EDTSevere Thunderstorm WarningJKLMartin12 min
Apr 7, 5:25 PM EDTSevere Thunderstorm WarningJKLLetcher, Pike50 min
Apr 7, 6:07 PM EDTSevere Thunderstorm WarningJKLMcCreary15 min
Apr 7, 6:15 PM EDTSevere Thunderstorm WarningJKLBell31 min
Apr 7, 6:19 PM EDTSevere Thunderstorm WarningJKLWhitley26 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.